Alert archive / South Dakota / Flash Flood Warnings in 2002
Flash Flood Warning 4, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Aug 21, 2002, 3:44 PM MDT for Lawrence County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2002, 3:44 PM MDT (21:44 UTC)
- Expired
- Aug 21, 2002, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Lawrence County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2379 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KUNR 212144 FFWRAP SDC081-220045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 340 PM MDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA * UNTIL 645 PM MDT * AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT VERY HEAVY RAIN HAD FALLEN BETWEEN ONEILL PASS TO JUST SOUTH OF LEAD. * FORECAST INFORMATION...HEAVY RAINFALL IS EXPECTED TO MOVE INTO AREAS BURNED IN THE GRIZZLY GULCH FIRE BY 4 PM. FLASH FLOODING IS IMMINENT OR OCCURRING. TAKE IMMEDIATE ACTION TO PROTECT YOUR LIFE AND PROPERTY IF YOU LIVE ALONG A STREAM OR CREEK IN THESE AREAS. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER COVERS THE GROUND LAT...LON 4441 10362 4423 10359 4421 10392 4434 10396 JOHNSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:23 PM MDT, 21 minutes earlier.
Area forecast discussion, Aug 21, 3:23 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT WED AUG 21 2002 MDLS IN FAIR AGREEMENT WITH SYNOPTIC FEATURES BUT DIFFER A BIT ON PLACEMENT AND TIMING OF DISTURBANCES. A FEW STORMS DVLPG OVR THE BLK HILLS AND NE WY ATTM AND EXPECT THAT MORE STORMS WL CONTINUE DVLPG TO THE N AND E OF THIS AREA THROUGH THE REMAINDER OF THE AFTN AND INTO THE EVE AS S/W LIFTS OUT OF ERN WY. LO CLDS HAVE REMAINED IN PLACE ACRS NRN HALF OF CWA THIS AFTN...AND NO REASON THEY WL GO AWAY TNGT. THINKING IS THAT AS WINDS BECOME MORE E-NE OVR AREA...THIS WL HELP MORE LO CLDS TO DVLP OVR MUCH OF THE CWA. SINCE THIS MOISTURE IS PRETTY SHALLOW...MOST OF THE HILLS SHLD STAY PTLY CLDY. LOWS SHLD ONCE AGAIN BE ABV MOS GIVEN CURRENT DEW POINTS ACRS CWA AND WHAT WL ADVECT IN FM THE E. THU WINDS WL START TO SHIFT TO THE SE AS HI MOVES OVR GT LKS. GD SETUP FOR STRONG SE WINDS BY AFTN ACRS WRN HALF OF CWA. BIGGEST QUESTION IS HOW MUCH THE LO CLDS WL BREAK UP THROUGH THE DAY. THINK IT MAY BE TOUGH FOR FAR ERN COUNTIES TO GET OUT OF THE LO CLDS BEFORE MID AFTN WHEN WINDS SHIFT AND HAVE KEPT TEMPS THERE ABOUT 5 DEG COOLER THAN THE W WHERE IT SHLD WARM INTO THE MID TO UPR 80S. SOME WEAK RIDGING WL TAKE PLACE OVR AREA THROUGH THE DAY...BUT A WEAK DISTURBANCE WL MOVE THRU THE S IN THE AFTN AND MAY TRIGGER A FEW STORMS. ANOTHER S/W WL APPROACH NE WY LATE AND MAY SEE A FEW STORMS THERE AS WELL. KEPT N DRY. THU NIGHT...S/W FM NE WY WL MOVE ACRS WRN CWA AND HAVE KEPT 20 POPS GOING. OTHERWISE LOWS AGAIN IN THE UPR 50S TO LWR 60S AS SE WINDS SHLD KEEP SOME LL MOISTURE AROUND. FRI...A COUPLE OF DISTURBANCES WL MOVE ACRS CWA AND CONTINUE A CHC FOR TSMS WITH DECENT MOISTURE AROUND. CAPES WL BE 1000-1500J/KG WITH LTL OR NO CIN. INCLUDED 30 POPS EVERYWHERE. TEMPS SHLD REACH THE 80S EVERYWHERE AS LO CLDS SHLD BE AT A MINIMUM. EXPECT MAINLY DRY CONDS ACRS AREA FRI NIGHT AS GD NVA ACRS CWA. AVN SHOWING TROF ROTATING THRU AREA SAT AND PUT IN A CHC FOR TSMS AGAIN ACRS CWA. TEMPS SIMILAR TO FRI. IN THE EXTENDED...SUN KEPT DRY WITH NO REAL DISTURBANCE MVG THRU...BUT UPR TROF APPROACHES AREA BY MON WITH A CHC FOR TSMS THRU WED ALONG WITH COOLER TEMPS...MAINLY IN THE MID TO UPR 70S BY TUE AND WED. .UNR...FLOOD WATCH UNTIL 930 PM MDT FOR LAWRENCE COUNTY-SDZ024. JMG
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:30 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 45 min |
| Aug 21, 3:35 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 40 min |
| Aug 21, 4:03 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 42 min |
| Aug 21, 5:11 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 49 min |
| Aug 21, 5:21 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 24 min |
Nearby
Flash Flood Warnings in South Dakota, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.